Oregon, 2010Heavy Snow in Oregon, November 17 to 18, 2010
November 17 to 18, 2010 · NWS PQR · 2 events in 2 counties and zones
A fast moving cold front brougt heavy snow to the north Oregon Cascades and the Cascades in Lane County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cold front brougt heavy snow to the north Oregon Cascades and the Cascades in Lane County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 17, 8:36 AM PST, 3 hours 24 minutes earlier.
Area forecast discussion, Nov 17, 8:36 AM PST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
836 AM PST WED NOV 17 2010
.SYNOPSIS...A STRONG AND COLD FRONTAL SYSTEM WAS SPREADING INTO
WESTERN WASHINGTON EARLY THIS MORNING...AND WILL MOVE INTO NORTHWEST
OREGON THROUGH THIS EVENING. THE FRONT WILL BRING HIGH WINDS TO THE
COAST AND GUSTY WINDS INLAND...HEAVY RAIN ACROSS THE AREA...WITH
HEAVY MOUNTAIN SNOW TO THE CASCADES TODAY AND INTO TONIGHT. THE
ASSOCIATED COLD UPPER LOW WILL REMAIN NEAR THE COAST THURSDAY AND
FRIDAY AND INTO THE WEEKEND...FEEDING SHOWERS INTO THE AREA WITH SNOW
LEVELS FALLING AT LEAST INTO THE COAST RANGE AND THE CASCADE
FOOTHILLS...AND LOCALLY LOWER ESPECIALLY AROUND THE GORGE. AS THE LOW
SLOWLY SAGS SOUTH AND THEN MOVES INLAND LATER IN THE WEEKEND AND
EARLY NEXT WEEK...COLD ARCTIC AIR MAY FILTER INTO SOUTHWEST
WASHINGTON AND NORTHWEST OREGON FOR THE COLDEST WEATHER OF THE
SEASON...AND POSSIBLY DROP SNOW LEVELS CLOSE TO THE VALLEY FLOOR.
&&
.SHORT TERM...ANOTHER STRONG FRONTAL SYSTEM IS ON TAP FOR TODAY AND
TONIGHT...AND THE PARENT LOW PRESSURE SYSTEM LOOKS TO BRING IN THE
COLDEST AIR OF THE SEASON INTO THE FORECAST AREA DURING THE NEXT 5 TO
7 DAYS. THE FRONT WAS PUSHING INTO THE NORTH WASHINGTON COAST EARLY
THIS MORNING...AND WILL MOVE ONTO THE SOUTH WASHINGTON AND NORTH
OREGON COASTS LATER THIS MORNING...THEN INTO THE NORTH INTERIOR AND
CENTRAL COAST THIS AFTERNOON...AND FARTHER SOUTH DOWN THE WILLAMETTE
VALLEY LATER TODAY AND THIS EVENING. THE SURFACE LOW OFF NORTHERN
VANCOUVER ISLAND IS ALREADY BELOW 980 MB EARLY THIS MORNING. THE HIGH
WIND WARNING FOR THE COAST HAS BEGUN TO VERIFY...AND EXPECT THE MAIN
HIGH WINDS TO BE AT HEADLANDS AND BEACHES. GUSTY WINDS WILL PUSH
INLAND ACROSS THE COASTAL MOUNTAINS AND THE INTERIOR VALLEYS THEN UP
INTO THE CASCADES TODAY AND EARLY TONIGHT...WITH SPEEDS SIMILAR TO OR
A LITTLE LESS THAN MONDAY NIGHT.
THIS FRONT HAS STRONG COLD ADVECTION ASSOCIATED WITH THIS...AND IT
APPEARS THE FRONT WILL HAVE SOME HIGH RAINFALL RATES WITH IT DUE TO A
CONVECTIVE NATURE. THE NAM12 AND GFS MODELS BOTH HAVE 6 HOUR AMOUNTS
NEAR OR MORE THAN AN INCH IN THE COASTAL MOUNTAINS AND THE CASCADES
AS THE FRONT SAGS. THE SNOW LEVEL WILL DROP RATHER ABRUPTLY AS THE
FRONT MOVES SOUTH...AND WITH HEAVY PRECIPITATION EXPECTED...WE SHOULD
SEE HEAVY SNOW IN THE CASCADES. WILL CONTINUE THE WINTER STORM
WARNING FOR HEAVY SNOW. THE SNOW LEVEL WILL START OUT AT AROUND 5000
FEET AT THE BEGINNING OF THE PRECIPITATION...BUT THEN FALL TO BETWEEN
2000 AND 3000 FEET TONIGHT AND TO NEAR 2000 FEET THURSDAY AS THE
FRONT MOVES WELL EAST OF THE CASCADES.
THE ASSOCIATED UPPER LOW WILL REMAIN OFF THE COAST THURSDAY AND
FRIDAY...WITH SHORT WAVES SWINGING ONSHORE FOR SHOWERS ACROSS THE
AREA. SNOW LEVEL WILL BE NEAR 2000 FEET THURSDAY...AND POSSIBLY LOWER
ON FRIDAY. WE MAY EVEN SEE A MIX NEAR HOOD RIVER LATE THURSDAY NIGHT
AND FRIDAY MORNING. THE COLD POOL WITH THE LOW WILL LIKELY PRODUCE A
FEW THUNDERSTORMS THURSDAY AND FRIDAY OVER THE COASTAL WATERS AND
NEAR THE COAST. WE SHOULD ALSO BEGIN SEEING ACCUMULATING SNOW IN THE
COASTAL MOUNTAINS AND THE CASCADE FOOTHILLS THURSDAY AND
FRIDAY...POSSIBLY AFFECTING THE COASTAL PASSES FRIDAY. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE COMPLEX
UNSETTLED WINTER WEATHER SCENARIO CONTINUES INTO THE EXTENDED PERIOD.
THE MODELS CONTINUE TO SHOW THE UPPER LOW NEAR THE COAST DROPPING
SOUTH AND THEN INLAND OVER THE WEEKEND INTO EARLY NEXT WEEK. AS IT
DOES...IT INDUCES AN INCREASING OFFSHORE FLOW THROUGH THE GORGE AS
COLD AIR BOTTLED UP TO OUR NORTH TRIES TO FILTER INTO OUR AREA. THE
FIRST BIT OF COLD AIR COMES IN SATURDAY AND SATURDAY NIGHT...WITH
POSSIBLY COLDER AIR EARLY NEXT WEEK. IF THE 00Z RUNS OF THE GFS AND
ECMWF MODELS ARE CORRECT...1000 TO 500 MB THICKNESS DROP WELL BELOW
520 DM EARLY NEXT WEEK. IF THIS OCCURS...WE WOULD SEE SNOW LEVELS
DROP TO NEAR THE VALLEY FLOORS. MOISTURE AVAILABILITY MAY BE STARTING
TO WANE...SO WE WILL HAVE TO SEE HOW ALL THIS PLAYS OUT. TOLLESON
&&
.AVIATION...MAINLY VFR CONDITIONS OVERNIGHT ARE BEGINNING TO
DETERIORATE THIS MORNING AHEAD OF A COLD FRONT APPROACHING THE
REGION. LIGHT RAIN AND GUSTY WINDS BEGAN ALONG THE N COAST BY 15Z
AND WILL STEADILY PROGRESS ACROSS THE REGION THIS MORNING.
WIDESPREAD MVFR/IFR CEILINGS AND VSBYS EXPECTED IN HEAVY RAIN
LATER THIS MORNING AND CONTINUING THROUGH TONIGHT. GUSTY
SOUTHERLY WINDS TO 30 TO 35 KT WILL BE OF CONCERN THIS AFTERNOON
AND EVENING. GUSTS NEAR 40 KT ALONG THE COAST TODAY.
KPDX AND APPROACHES...VFR THRU ABOUT 20Z THU. GUSTY SOUTH WINDS TO
30 TO 35 KT AND HEAVY RAIN ACCOMPANY A COLD FRONTAL PASSAGE
BETWEEN 20Z AND 03Z. WIND SHIFT FROM S TO W WILL OCCUR AROUND 03Z.
JP
&&
.MARINE...A STRONG COLD FRONT PUSHING INTO THE REGION BRINGS GALE
CONDITIONS TODAY. GALE FORCE GUSTS HAVE BEGUN FOR THE S WA AND N OR
WATERS AT ABOUT 15Z...AND WILL SPREAD SOUTH DOWN THE OR COAST.
EXPECT PEAK GALE CONDITIONS TO SUBSIDE AFTER 00Z...BUT STEEP
LAPSE RATES AND WEAK COLD AIR ADVECTION PATTERN BEHIND THE FRONTAL
PASSAGE MAY KEEP A FEW GALE FORCE GUSTS AROUND BEHIND THE FRONT
AFTER 00Z. ADDITIONALLY...ALONG THE INNER WATERS OF THE CENTRAL
OR COAST THE FRONT MAY GET HUNG UP A TOUCH LONGER WHICH WILL KEEP
THE S GALES GOING.
ANOTHER TROUGH ROTATING AROUND THE UPPER LOW WILL DROP DOWN FROM
GULF OF ALASKA ON THU AND BRING CHANCES FOR GALES AGAIN ON FRIDAY
MORNING.SEAS AROUND 11 FT WILL BUILD TO 13 FT BY THIS
EVENING...AND TO 18 FT BY THU AFTERNOON. JP
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT PST THURSDAY
NIGHT FOR CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.
HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR CENTRAL
OREGON COAST.
HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR NORTH
OREGON COAST.
WA...HIGH WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR SOUTH
WASHINGTON COAST.
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT PST THURSDAY
NIGHT FOR SOUTH WASHINGTON CASCADES.
PZ...GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.
GALE WARNING UNTIL 10 PM PST THIS EVENING FOR COASTAL WATERS
FROM CAPE CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 AM PST
TOMORROW MORNING.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 17, 5:20 AM PST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
520 AM PST WED NOV 17 2010
ORZ011-013-WAZ019-181430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
520 AM PST WED NOV 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING FOG HEAVY SNOW IS IN EFFECT BEGINNING AT NOON
TODAY. SEE PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT THROUGH MIDNIGHT
THURSDAY NIGHT. SEE PDXWSWPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-WAZ021-181430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
520 AM PST WED NOV 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING IN EFFECT TODAY NEAR HEADLANDS AND BEACHES. SEE
PDXNPWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003-004-010-012-014-WAZ020-040-181430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
520 AM PST WED NOV 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW IS POSSIBLE LATE TONIGHT. SEE PDXSPSPQR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ACCUMULATING SNOW IS LIKELY THURSDAY AND FRIDAY AND SATURDAY. SEE
PDXSPSPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ005>009-WAZ022-023-039-181430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
520 AM PST WED NOV 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS BETWEEN 30 AND 40 MPH ARE
EXPECTED TODAY AND EARLY THIS EVENING IN THE SOUTHWEST WASHINGTON
LOWLANDS AND THE WILLAMETTE VALLEY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
COLDEST AIR OF THE SEASON EXPECTED THIS WEEKEND AND EARLY NEXT
WEEK WITH SNOW LEVELS FALLING TO NEAR THE SURFACE. SEE PDXSPSPQR
FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-181430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
520 AM PST WED NOV 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING IN EFFECT TODAY IN THE WATERS FROM CAPE SHOALWATER TO
CASCADE HEAD....AND THROUGH THIS EVENING FROM CASCADE HEAD TO
FLORENCE. SEE PDXCWFPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GALE FORCE WINDS POSSIBLE AGAIN LATER TONIGHT AND ON FRIDAY
MORNING. SEE PDXCWFPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Heavy Snow, North Oregon Cascades
- When
- November 17, 12:00 PM PST to November 18, 10:00 AM PST
- Where
- North Oregon Cascades forecast zone
- Reported by
- Official NWS Observations
The Mount Hood Test Site measured 28 inches of new snow between 12:00 PST on November 17th and 06:00 PST on November 18th. Other reports of heavy snow were 23 inches at Mount Hood Meadows Avalanche site, 22 inches at Timberline Lodge, 21 inches at the Red Hill SNOTEL, 19 inches at the Mud Ridge SNOTEL, 18 inches at the Bennett Pass ODOT, 16 inches at Government Camp, 14 inches at the Clackamas Lake SNOTEL and the Peavine Ridge SNOTEL, and 13 inches at the Daly Lake SNOTEL, the Greenpoint SNOTEL and the Little Meadows SNOTEL.
Heavy Snow, Cascades in Lane County
- When
- November 18, 1:00 AM PST to 9:00 AM PST
- Where
- Cascades in Lane County forecast zone
- Reported by
- SNOTEL
The McKenzie River SNOTEL site measured 13 inches of new snow between 01:00 PST and 09:00 PST on November 18th.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Maryland, November 17, 20103 injured · $327,000 · EF1 · 23 events
- Tornado in Pennsylvania, November 17, 2010$125,000 · EF1 · 1 event
- Damaging Winds in Pennsylvania, November 17, 2010$160,000 · 56 kt wind · 15 events
- Damaging Winds in New Jersey, November 17, 2010$140,000 · 52 kt wind · 8 events
- Strong Wind in New Jersey, November 17, 2010$37,000 · 21 events
- Strong Wind in Vermont, November 17, 2010$50,000 · 5 events
- Tornado and Damaging Winds in New York, November 17, 2010$6,000 · EF1 · 5 events
- High Wind and Strong Wind in New Mexico, November 17, 2010$30,000 · 53 kt wind · 4 events
- Dense Fog in Illinois, November 17, 201019 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 17, 201050 kt wind · 15 events
- Strong Wind in Massachusetts, November 17, 2010$16,000 · 4 events
- Damaging Winds in Pennsylvania, November 17, 2010$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268495, 268498.